Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 6, 2022, 9:27 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2022, 9:27 PM EDT (01:27 UTC)
- Expired
- May 6, 2022, 9:47 PM EDT
- In force
- 20 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Charlotte County, VA, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:32 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
122
WFUS51 KRNK 070127
TORRNK
VAC037-083-070200-
/O.NEW.KRNK.TO.W.0019.220507T0127Z-220507T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
927 PM EDT Fri May 6 2022
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
South central Charlotte County in south central Virginia...
Southeastern Halifax County in south central Virginia...
* Until 1000 PM EDT.
* At 926 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hitesburg, or 8 miles north of Virgilina, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Redoak...
Hitesburg...
Staunton River State Park...
Dryburg...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3670 7865 3668 7862 3665 7858 3665 7859
3669 7865 3669 7868 3668 7870 3662 7871
3660 7879 3669 7885 3685 7864 3680 7856
TIME...MOT...LOC 0126Z 236DEG 35KT 3667 7876
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BMG2 follow-up statements
505
WWUS51 KRNK 070137
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT Fri May 6 2022
VAC037-083-070200-
/O.CON.KRNK.TO.W.0019.000000T0000Z-220507T0200Z/
Charlotte VA-Halifax VA-
937 PM EDT Fri May 6 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
At 937 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Staunton River State Park, or near Redoak, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Redoak...
Staunton River State Park...
Dryburg...
Hitesburg...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3670 7865 3668 7862 3665 7858 3665 7859
3669 7865 3669 7868 3668 7870 3662 7871
3662 7876 3671 7879 3683 7861 3680 7856
TIME...MOT...LOC 0137Z 236DEG 33KT 3670 7867
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BMG353
WWUS51 KRNK 070147
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
947 PM EDT Fri May 6 2022
VAC037-083-070157-
/O.CAN.KRNK.TO.W.0019.000000T0000Z-220507T0200Z/
Charlotte VA-Halifax VA-
947 PM EDT Fri May 6 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL CHARLOTTE AND SOUTHEASTERN
HALIFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight EDT for central and
south central Virginia.
LAT...LON 3670 7865 3668 7862 3665 7858 3665 7859
3669 7865 3669 7868 3668 7870 3662 7871
3662 7876 3671 7879 3683 7861 3680 7856
TIME...MOT...LOC 0145Z 236DEG 35KT 3676 7857
$$
BMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 6, 8:48 PM EDT, 39 minutes earlier.
Area forecast discussion, May 6, 8:48 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 848 PM EDT Fri May 6 2022 .SYNOPSIS... Low pressure was over the Mid Mississippi and Tennessee Valleys this afternoon with a front extending from the low into the Carolinas. This low will track slowly east tonight and Saturday bringing several periods of showers and thunderstorms through Sunday. As the low moves offshore, high pressure builds in with drier and warmer weather for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 830 PM EDT Friday... Severe weather is ongoing with Tornado Watch 187 in effect until 10 pm. Wind, hail, and a few tornadoes have been reported in addition to poor drainage flooding. One particular supercell moved across Rockingham County NC with a radar indicated tornado. Outflow from current activity is moving east into southside VA and the piedmont of NC. The severe threat continues across Tornado Watch 187 and is expected to persist for a couple more hours before gradually weakening. Large hail and damaging gusts remain the primary threats, though a tornado cannot be ruled out. Regional radar data shows relatively widespread strong to severe thunderstorms in progress across much of central VA, southward into much of central and eastern NC. Many of these storms are multicells/transient supercells with a history of severe hail/wind gusts and very isolated tornadoes. These storms are moving over an airmass characterized by surface temperatures around 70-75F, contributing to around 1000 J/kg MLCAPE. However, nocturnal cooling has begun given sunset, and the central NC/VA storms are progressing towards eastern NC/VA, where a convectively overturned airmass exists due to earlier storms. As such, the severe threat is expected to gradually wane through the evening. In the immediate term, any of the more robust storms in progress will remain capable of producing all facets of severe, with the best chance of a tornado remaining with storms that most favorably interact with the warm front. In the wake of the storms expecting a general area of stratiform rain. An occasional rumble of thunder may also occur, but the overall trend will be for things to wind down after midnight. Pockets of low clouds and fog will develop overnight especially where it has rained (which is just about everywhere) Low temperatures will be in the upper 40s in the mountains to the mid 50s in the piedmont. A closed upper level low will slowly directly overhead Saturday. This low should steepen the lapse rates aloft and continue to bring showers through Saturday with maybe a few thunderstorms in the afternoon. High temperatures Saturday will climb into the lower 50s in the mountains to the lower 70s in the piedmont. Moderate confidence in the Near Term Forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... Dry conditions return for the start of the week... A closed upper level low will be just north of the area and then track eastward, heading off the coast of the Delmarva Peninsula by Sunday morning. Upper level ridging starts building into the area, extending from the Gulf of Mexico up near the Great Lakes. These two features establish decent north/northeasterly flow at 500mb. At the surface, the low pressure center slowly moves off to the North Carolina coast by Saturday night, and with it, decreasing our chances of showers and storms by the nighttime hours. Surface high pressure will sit to the north of the surface low in Eastern Canada, setting up a blocking pattern for the beginning of the week. Winds on the order of 10 to 20 mph from the north/northeast will dominate Sunday into Monday as we sit between these two features. Temperatures are a bit cooler for this period, thanks to the northerly flow, but we do stay dry through this period once the low pressure system moves offshore by Saturday evening. && .LONG TERM Average confidence on ceiling, visibility and wind. Below average confidence on timing of thunderstorms this afternoon and evening at any specific airport. /TUESDAY THROUGH FRIDAY/... As of 230 PM EDT Friday... Another round of shower and storm chances later in the week... The influence of the surface high pressure sitting to our north will keep us dry for the middle of the week. However, the surface low pressure that will have crossed the area on Saturday will continue to spin off the coast of the Southeastern US. By the end of the week, this will drift back westward, getting closer to the coast. As it approaches for the second half to end of the week, it will increase the possibility of another round of associated showers and storms. However, models differ in when the low will get close enough to the coast to bring the precipitation chances. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... As of 830 PM EDT Friday... Low pressure was over the Lower Ohio Valley and will move into and across the central Appalachians tonight and Saturday. This will result in low cigs and vsbys through Saturday with areas of showers and thunderstorms. The main threat for thunderstorms early tonight will be east of the Blue Ridge from the piedmont to the coast. A general area of rain and rain showers will linger over the area into Saturday. Extended Aviation Discussion... MVFR conditions are expected to linger for much of the weekend with an opportunity for late night and early morning IFR/LIFR visibilities from fog. Clouds will remain Monday and Tuesday with potential for sub-VFR ceilings, but dry weather is expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...PM SHORT TERM...AS LONG TERM...AS AVIATION...PM
Hazardous weather outlook, May 6, 8:51 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 851 PM EDT Fri May 6 2022 NCZ001>003-018>020-VAZ007-009>016-018>020-WVZ042>044-507-508-080100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA- Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 851 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-080100- Stokes-Rockingham-Caswell-Floyd-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 851 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 6, 8:41 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Fri May 6 2022
VAZ016-017-032-070145-
Patrick VA-Floyd VA-Carroll VA-
841 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Floyd, eastern
Carroll and central Patrick Counties through 945 PM EDT...
At 841 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dugspur to near Stuart. Movement was
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Floyd...
Indian Valley...
Woolwine...
Willis...
Ararat...
and Laurel Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.
&&
LAT...LON 3664 8069 3701 8051 3699 8049 3700 8049
3700 8047 3702 8045 3701 8044 3702 8043
3700 8042 3701 8041 3702 8041 3701 8039
3702 8038 3691 8020 3687 8023 3685 8010
3683 8007 3656 8033
TIME...MOT...LOC 0041Z 228DEG 45KT 3680 8055 3666 8034
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RABLocal storm report, May 6, 8:44 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 2 E BETHEL 36.45N 79.41W
05/06/2022 E1.75 INCH CASWELL NC PUBLIC
GOLF BALL SIZE HAIL REPORTED AT THE
INTERSECTION OF ALLISON ROAD AND LAKE ROAD.
&&
ESTLocal storm report, May 6, 8:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 3 SSW LAYMANTOWN 37.33N 79.87W
05/06/2022 E0.25 INCH ROANOKE VA PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, May 6, 8:58 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 NNW ORISKANY 37.63N 79.99W
05/06/2022 E0.88 INCH BOTETOURT VA PUBLIC
VIA VIDEO ON SOCIAL MEDIA.
&&Special weather statement, May 6, 9:08 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
908 PM EDT Fri May 6 2022
NCZ005-006-070145-
Rockingham NC-Caswell NC-
908 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of
eastern Rockingham and western Caswell Counties through 945 PM EDT...
At 908 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 9 miles southwest of Reidsville, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
Camp Springs...
Quick...
and Oregon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.
&&
LAT...LON 3625 7988 3652 7967 3647 7931 3624 7953
TIME...MOT...LOC 0108Z 217DEG 20KT 3622 7978
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, May 6, 9:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 NW CANA 36.59N 80.67W
05/06/2022 CARROLL VA EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN IN AND AROUND
THE CANA ARE DUE TO THUNDERSTORM WINDS.
AREAS IMPACTED INCLUDE CHANTILLY DRIVE AND
WARDS GAP ROAD.
&&
ESTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:05 PM EDT | Special Weather Statement | RNK | Bath | 40 min |
| May 6, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 24 min |
| May 6, 8:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 49 min |
| May 6, 8:15 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Wythe, City of Galax | 116 min |
| May 6, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 41 min |
| May 6, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 60 min |
| May 6, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 41 min |
| May 6, 8:35 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 15 min |
| May 6, 8:41 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 64 min |
| May 6, 8:41 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 31 min |
| May 6, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 62 min |
| May 6, 8:59 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 61 min |
| May 6, 9:02 PM EDT | Tornado Warning | RNK | Halifax | 28 min |
| May 6, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 37 min |
| May 6, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 61 min |
| May 6, 9:52 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| May 7, 6:22 AM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.